Iowa, 2012

Funnel Cloud in Iowa, April 21, 2012

April 21, 2012 · NWS DMX · 1 event in 1 county or zone

A weak cold front moved southeast across the state during the afternoon and evening hours. Parameters were weak, though there was some weak shear and helicity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front moved southeast across the state during the afternoon and evening hours. Parameters were weak, though there was some weak shear and helicity. Thunderstorms developed during the late afternoon and evening hours. Many of the thunderstorms produced pea to penny size hail. One funnel cloud was spotted in Warren County north of Norwalk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 21, 5:39 PM CST, 1 hour earlier.

Area forecast discussion, Apr 21, 5:39 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT SAT APR 21 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
PRIMARY CONCERN TONIGHT WILL BE THE EVOLUTION OF UPSTREAM SHORT
WAVE/PV ANOMALY...WHICH MODELS BRING RIGHT THROUGH IA LATER
TONIGHT.  CURRENT MORE THERMODYNAMICALLY FORCED BAND OF PRECIP
SHOULD EXIT ERN FORECAST AREA BY 00Z FOLLOWED BY LINE OF SCATTERED
SHOWERS/STORMS FOCUSED ON LOW LEVEL CONVERGENCE WITH PASSAGE OF
TROUGH.  20Z SURFACE ANALYSIS PLACES ACTUAL COLD FRONT FROM LOW NEAR
FARGO BACK ALONG ND/SD BORDER.  COULD SEE SOME BELOW SEVERE CRITERIA
HAIL/WIND WITH THESE STORMS NW...BUT DECREASING/INCREASING
MLCAPE/CIN RESPECTIVELY SHOULD GRADUALLY WEAKEN STORMS AS THEY GET
INTO CENTRAL IA.  RUC MLCAPE APPEARS TO PEAK AT NO MORE THAN 300
J/KG AS IT ENTER FORECAST AREA.  ATTENTION WILL THEN TURNS TO
FORCING AND MOISTURE 3KM AND BELOW ASSOCIATED WITH PASSAGE OF SHORT
WAVE WHICH MAINLY APPEARS TO AFFECT NERN HALF OF IA.  HAVE HIGH
CHANCE/LIKELY POPS TONIGHT IN THESE AREAS...BUT FEEL THIS WILL BE
FOR A TRANSIENT LOW QPF EVENT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
AMPLIFIED UPPER PATTERN OVER THE CONUS EARLY NEXT WEEK WITH UPPER
RIDGE CENTERED OVER THE CENTRAL ROCKIES AND A DEEP UPPER TROUGH OVER
THE EASTERN UNITED STATES. SHORTWAVE OVER THE UPPER MIDWEST TODAY IS
FORECAST TO CURVE OUT A DEEP UPPER LOW CENTERED NEAR THE EAST COAST
BY MONDAY.  THIS WILL LEAVE CENTRAL IOWA IN INITIALLY NORTHERLY
UPPER FLOW WHICH SHOULD SLOWLY BECOME NORTHWESTERLY BY
TUESDAY/WEDNESDAY AS A SHORTWAVE FLATTENS THE UPPER RIDGE TO THE
WEST. THE MODELS SEEM TO BE IN FAIR AGREEMENT WITH THE GENERAL UPPER
PATTERN...BUT THERE ARE DIFFERENCES MID WEEK CONCERNING THE PASSAGE
OF A SIGNIFICANT COLD FRONT. THE 12Z OPERATIONAL GFS BRINGS A
STRONG CANADIAN HIGH DOWN INTO THE UPPER MIDWEST DURING THE
WEDNESDAY THROUGH FRIDAY TIME PERIOD.  THE 12Z ECMWF IS SIMILAR TO
THE 12Z GFS CONCERNING THE PLACEMENT AND STRENGTH OF THE CANADIAN
HIGH.

12Z NAM/GFS BOTH LINGER PRECIPITATION OVER CENTRAL IOWA ON SUNDAY IN
THE VICINITY OF AN INVERTED TROUGH.  THE TROUGH SHOULD WEAKEN DURING
THE DAY AS THE SURFACE RIDGE BUILDS IN.  EXPECT CLOUDS ON SUNDAY
WITH SMALL SHOWER CHANCES THROUGH NOON.  SKIES SHOULD CLEAR SUNDAY
NIGHT UNDER APPROACHING HIGH ALLOWING TEMPERATURES TO FALL NEAR
FREEZING IN SPOTS.  CONDITIONS SHOULD BE FAVORABLE FOR FROST...LIGHT
WINDS AND CLEAR SKIES.

AS THE UPPER FLOW FLATTENS BY TUESDAY AND SURFACE AND LOW-LEVEL FLOW
BECOMES WEST SOUTHWEST WITH STRONG WARM ADVECTION...EXPECT
TEMPERATURES TO WARM INTO THE 80S OVER WESTERN IOWA.

MODEL UNCERTAINTY IN THE LONG RANGE...DAY SIX AND SEVEN...WILL
RESULT IN MODERATE POPS.  NEXT WESTERN CONUS UPPER TROUGH AND
ACCOMPANYING SURFACE FEATURES SHOULD IMPACT CENTRAL IOWA DURING THIS
TIME PERIOD.  IN ALL CASES...THE PATTERN SHOULD BECOME FAVORABLE FOR
THUNDERSTORMS BY THE END OF THE FORECAST PERIOD.

&&

.AVIATION...22/00Z
WEAK BROKEN LINE OF SHOWERS WILL QUICKLY PUSH EAST OVER THE NEXT
COUPLE OF HOURS. SHOULD BE EAST OF DSM AREA BY 01Z AT THE LATEST AND
THEN OTM/ALO AREAS BY AROUND 03Z. MAINLY EXPECTING A WIND SHIFT TO
THE WEST NORTHWEST WITH THE PASSING OF A WEAK TROUGH CAUSING THESE
SHOWERS. A COLD FRONT LOOKS TO SWING AROUND THE SHORTWAVE OVERNIGHT
NIGHT AND WILL BRING SOME IFR/MVFR CIGS PAST 06Z TO ALL TAF SITES.
925MB RH NEAR 100PERCENT THROUGH MID MORNING SUNDAY BEFORE SOME
MIXING HELPS LIFT THE CIGS TO VFR B/T 15-18Z SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...JOHNSON
AVIATION...PODRAZIK
Hazardous weather outlook, Apr 21, 2:04 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT SAT APR 21 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-222015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
304 PM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. THE
STRONGER THUNDERSTORMS MAY PRODUCE DIME SIZED OR SMALLER HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

FROST IS POSSIBLE ACROSS PARTS OF CENTRAL IOWA SUNDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND
AGAIN LATE IN THE WEEK OR ON SATURDAY. THE STORMS MIDWEEK HAVE A
LOW PROBABILITY OF BEING SEVERE. THE CHANCES OF SEVERE WEATHER
INCREASE BY SATURDAY...BUT SIGNIFICANCE OF THE THREAT IS VERY
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY UNTIL LATE NEXT WEEK.

In the hours before

Special weather statement, Apr 21, 3:07 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT SAT APR 21 2012

IAZ004-015-023-033-034-212315-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY
407 PM CDT SAT APR 21 2012

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME
NECESSARY...TAKE APPROPRIATE ACTION.

REV

The radar

The Des Moines radar (KDMX), 32 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Warren

When
April 21, 6:39 PM CST
Where
Warren County, 3 mi WSW of Scotch Ridge
Reported by
Trained Spotter
Coordinates
41.454, -93.624

Funnel cloud was reported near R63 and Dubuque Street between Norwalk and Indianola.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366555.